Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 19, 2003, 2:59 PM CDT for Saint Louis County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 2:59 PM CDT (19:59 UTC)
- Expired
- Jul 19, 2003, 4:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 191959 SVRDLH MNC137-192100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 259 PM CDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 400 PM CDT * AT 259 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF GHEEN...OR ABOUT 42 MILES NORTH OF HIBBING...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORR AROUND 305 PM CDT... MEADOW BROOK AROUND 310 PM CDT... GHEEN AROUND 325 PM CDT... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL TO ONE HALF INCH...MOVE INDOORS AWAY FROM WINDOWS. STAY INDOORS AND AWAY FROM WINDOWS. LAT...LON 4814 9299 4782 9304 4774 9241 4808 9229 $$ CRS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:30 AM CDT, 11 hours 29 minutes earlier.
Area forecast discussion, Jul 19, 3:30 AM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 AM CDT SAT JUL 19 2003 FORECAST FOCUS WILL BE THUNDERSTORM CHANCES/STRENGTH TODAY INTO SUNDAY. MODELS IN DECENT AGREEMENT HANDLING UPPER LOW IN NORTHERN SASKATCHEWAN...BUT DIFFER ON OTHER FEATURES SUCH AS FRONT MOVING THROUGH TODAY AND TONIGHT...AND AREA OF SURFACE LOW PRESSURE. WILL USE A BLEND OF THE MODELS...BUT LEAN TOWARD THE ETA. A FEW THUNDERSTORMS OCCURRING IN NORTH DAKOTA AHEAD OF SURFACE BOUNDARY AND IN AREA OF WARM AIR ADVECTION. ANOTHER STRONG STORM WAS MOVING THROUGH NORTHWEST MINNESOTA ALSO IN AREA OF WARM AIR ADVECTION. WARM AIR ADVECTION MOVES EAST ACROSS OUR CWA TODAY...AS DOES INCREASING INSTABILITY. SURFACE DEWPOINTS...AND RESULTANT SURFACE LIFTED INDEX...A BIT OVERDONE TODAY. ETA SHOWS SURFACE DEWPOINTS REACHING THE LOWER 70S IN PARTS OF SOUTHERN CWA...BUT GFS AND ETA MOS NUMBERS ARE 3-5F LOWER AND SEEM MORE REASONABLE. INSTABILITY DOES DROP THROUGH THE DAY AS HIGHER DEWPOINTS...FROM ABOUT 60 TO THE UPPER 60S...MOVES NORTH. 850MB LIFTED INDEX OF -5 TO -8C EXISTS FROM NORTHEAST MINNESOTA TO BRD BY 00Z. WARM AIR ADVECTION SHOULD SET OFF SOME THUNDERSTORMS ALL AREAS BY AFTERNOON...WITH THE FRONT AIDING LIFT AS WELL THIS AFTERNOON. SHEAR INCREASES AS STRONGER MID LEVEL FLOW MOVES IN. SHEAR FAVORABLE FOR SOME SEVERE STORMS. TONIGHT...ETA HAS SURFACE FRONT CLEARING CWA. WILL KEEP CHANCE FOR THUNDERSTORMS GOING ALL AREAS...DUE TO UNCERTAINTY BETWEEN THE MODELS. SUNDAY...UPPER LOW MOVES INTO NORTHERN MINNESOTA...WITH AREA OF LOW PRESSURE DEVELOPING OVER WESTERN GREAT LAKES. WILL KEEP CHANCE FOR SHOWERS AND THUNDERSTORMS GOING WITH THESE FEATURES AFFECTING CWA. USE A BLEND OF GUIDANCE TEMPERATURES. .DLH...NONE. MELDE
Hazardous weather outlook, Jul 19, 7:01 AM CDT, 7 hours 58 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 701 AM CDT SAT JUL 19 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT APPROACHING FROM THE WEST WILL COMBINE WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO CREATE THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE FROM THIS AFTERNOON INTO TONIGHT PRODUCING LARGE HAIL AND DAMAGING WIND. NORTHEAST MINNESOTA...INCLUDING INTERNATIONAL FALLS...BRAINERD...GRAND RAPIDS...GRAND MARAIS AND DULUTH WILL HAVE A CHANCE FOR SEVERE STORMS THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO TONIGHT...INCLUDING NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. A CHANCE FOR THUNDERSTORMS ALSO EXISTS NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS OF NORTHEAST MINNESOTA...AND IN ALL AREAS THIS EVENING INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:01 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 59 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 25 min |
| Jul 19, 3:38 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 52 min |
| Jul 19, 4:03 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 57 min |
| Jul 19, 4:06 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 24 min |
| Jul 19, 4:30 PM CDT | Severe Thunderstorm Warning | DLH | Lake | 60 min |
| Jul 19, 4:50 PM CDT | Tornado Warning | DLH | Saint Louis | 55 min |
| Jul 19, 4:51 PM CDT | Special Marine Warning | DLH | 114 min | |
| Jul 19, 5:32 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 58 min |
| Jul 19, 5:47 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 58 min |
| Jul 19, 5:49 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 56 min |
| Jul 19, 6:45 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 60 min |
| Jul 19, 6:46 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 59 min |
| Jul 19, 6:55 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 50 min |
| Jul 19, 6:58 PM CDT | Tornado Warning | DLH | Itasca | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.